Wyoming, 2017Winter Storm and High Wind in Wyoming, February 19 to 22, 2017
February 19 to 22, 2017 · NWS RIW · 8 events in 7 counties and zones
A Pacific Cold front and associated upper level disturbance moved across Wyoming and brought heavy snow to parts of Western Wyoming and high wind to portions of central Wyoming. Over a foot of snow fell in portions of the western Mountains with the highest amount in the Salt and Wyoming Range where 15 inches fell at Blind Bull Summit.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Pacific Cold front and associated upper level disturbance moved across Wyoming and brought heavy snow to parts of Western Wyoming and high wind to portions of central Wyoming. Over a foot of snow fell in portions of the western Mountains with the highest amount in the Salt and Wyoming Range where 15 inches fell at Blind Bull Summit. Meanwhile, strong mid level winds mixed to the surface and brought high winds in some areas East of the Divide. The strongest winds occurred in the wind prone areas near Clark where a gust of 80 mph was recorded. Wind gusts of over 70 mph were recorded in Fremont and Natrona Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 19, 10:20 AM MST, 3 hours 30 minutes earlier.
Area forecast discussion, Feb 19, 10:20 AM MST, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1020 AM MST Sun Feb 19 2017
.SHORT TERM...Today through Tuesday night
A wet and progressive pattern this week, as the first in a series
of shortwaves moves over the area today. Light to moderate snow
will fall in the western mountains, with snow to a rain/snow mix
in the valleys by this afternoon. Most of the impact from this
system will be this morning, with advisory amounts of snow still
on track. This trough will quickly exit the area tonight, with
light snow remaining possible over NW portions. An upper level
ridge will be in place over the region through the rest of the
forecast period, as a longwave trough digs over the eastern
Pacific. This will set up SW winds aloft, along with the nose of
the PFJ and bring Pacific moisture over the area. Most of this
will stay confined across western portions, allowing for upslope
flow to generate persistent precipitation. The PFJ will establish
itself over western portions with 100-120kt jet max by 12Z Monday.
The PFJ will spread across the rest of the state after 12Z Tuesday
and remain in place through the rest of the forecast period. These
winds will impact the region from Sunday night through Tuesday
night, with 50kt H7 winds developing across much of the area after
00Z Tuesday. A mountain wave looks to be possible tonight near
Clark and Chief Joseph from 00Z to 12Z Monday, with gusts up to 70
mph possible. Strong winds will also occur over southern portions
of the Absarokas and the east slopes of the Wind Rivers. Seeing a
similar signature from last week's Chinook event with these
winds. Models did not do a good job translating those winds into
the central basins, that led to the breezy winds and warming
temperatures. This would mainly impact Big Horn County, where ice
on the rivers and creeks haven't thawed nor has the snow pack in
the basin been reduced by an appreciable amount.
H7 temps will also warm on Monday, ranging between -2 to -4C over
western portions. A cold front will move through Tuesday
afternoon, cooling temperatures back to -7 to -12C. Thus, only
expecting minor snowfall accumulations in the western valleys.
However, a Winter Storm Watch may be needed for the western
mountains from Monday morning through Tuesday night and possibly
into Wednesday. The Jackson Valley and the Upper Green River Basin
Foothills could be included in this area, as cooler temperatures
will be possible from Monday night onward.
.LONG TERM...Wednesday through Sunday
Wednesday could be relatively quiet as one storm pushes away, and
another one takes aim at the Cowboy State. Having said that, a moist
southwest flow will continue to keep good chances of snowfall across
west and southwest, with possibly some precip pushing east of the
Divide. Models are hinting at the best area for precipitation will
be across Sweetwater County where models a weak mid-level
convergence zone. Winds will be weaker Wednesday as the surface
gradient relaxes and winds in the low-levels weaken and back a bit.
Wednesday night, a major trough will push east into Great Basin with
lee surface cyclogenesis occurring across the Front Range of
Colorado. Models show the 700mb circulation by 12Z Thursday in the
south-central Wyoming to northern Utah/Colorado area, before pushing
quickly east northeast across southeast Wyoming/northeast Colorado
during the day Thursday. As this occurs this will put central
Wyoming in good position for significant snowfall with a combination
of isentropic lift/upslope flow and a decent dendritic growth zone.
Still some uncertainty with the track/intensity, but models have
been consistent for the possibility of a winter storm for central
Wyoming for several runs now. The storm gradually moves away
Thursday night, but residual moisture and some left over energy will
keep some snowfall chances across much of the region Friday. Next
weekend, the forecast area is progged to be split between the
northern/southern storm tracks. However, there could be enough to
energy for some light snow mainly over the mountains.
Temperatures are expected to be seasonal on Wednesday, but below
average temperatures are expected Thursday into next weekend in wake
of the canadian cold front late Wednesday night/Thursday.
&&
.AVIATION.../12Z ISSUANCE/
WEST OF THE DIVIDE...KBPI/KJAC/KPNA/KRKS ROUTES
Snow, possibly mixed with rain at times, will occur through 21Z.
Then the snow decreases after 21Z in the lower elevations of
the west. Isolated snow showers linger in the far west mountains
through this evening. Expect widespread MVFR to IFR conditions
through 21Z, then improving conditions by 00Z. More precipitation
with lowering ceilings will move into the west on Monday, but should
hold off until aftter 18Z.
EAST OF THE DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL ROUTES
VFR conditions will prevail at the terminal sites through the
period. A gusty wind will continue in vicinity of KCPR through
01Z Monday and again after 15Z Monday. Isolated rain showers will
occur today into this evening.
&&
.FIRE WEATHER...
Rain and snow will occur across the west today, with windy
conditions from eastern Sweetwater County to southern Johnson
County, the east slopes of the Wind River and Bighorn Mountains,
and over the Owl Creek and Bridger Mountains. There will be a
brief window of strong winds tonight over the east slopes of the
Wind River and Absaroka Mountains and the Cody Foothills, but will
remain gusty through the middle of the week. Strong winds will
also be possible over the Wind corridor by Tuesday, as a cold
front moves through the state. Precipitation will mainly stay
confined west of the Divide, with isolated activity possible east
of the Divide through Tuesday night.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 5 PM MST this afternoon for WYZ001-
012-014-015-024.
&&
SHORT TERM...LaVoie
LONG TERM...WM
AVIATION...Hattings
FIRE WEATHER...LaVoie
Hazardous weather outlook, Feb 19, 2:47 AM MST, 11 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
247 AM MST Sun Feb 19 2017
WYZ001>020-022>030-201300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
247 AM MST Sun Feb 19 2017
...Flood Advisory remains in effect for the Big Horn River
roughly between Worland and Greybull today...
...Winter Weather Advisory for the western mountains today...
This Hazardous Weather Outlook is for Western and Central Wyoming.
.DAY ONE...Today and Tonight
Ice jam flooding continues to slowly decrease across portions of
northern Wyoming.
Periods of light to moderate snow, with strong winds causing
blowing and drifting snow in the western mountains through
today.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Monday through Tuesday night...Strong to potentially high winds
from Jeffrey City to Casper and at the higher elevations Monday
through Tuesday and in the Cody Foothills and possibly Lander
Foothills late Monday into Tuesday. Significant snow likely in the
far west Monday through Tuesday night.
Wednesday Night Through Thursday Night...Significant snow probable
in central Wyoming along with windy conditions causing significant
blowing and drifting snow.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any river or creek flooding, as
well as snowfall amounts. Thank you!
Team Riverton
High Wind, Green Mountains & Rattlesnake Range
- When
- February 19, 1:50 PM MST to February 20, 3:10 PM MST
- Where
- Green Mountains & Rattlesnake Range forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- RAWS
- Coordinates
- 42.554, -108.102 (the zone’s center; the record gives no point)
Thr RAWS sites at Fales Rock and Camp Creek had several wind gusts above 58 mph including maximum gusts of 65 and 64 mph, respectively.
High Wind, Cody Foothills
- When
- February 19, 9:16 PM MST to 10:26 PM MST
- Where
- Cody Foothills forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.521, -109.588 (the zone’s center; the record gives no point)
A few wind gusts past 58 mph were recorded 5 miles west-northwest of Clark including a maximum gust of 71 mph.
Winter Storm, Teton & Gros Ventre Mountains
- When
- February 20, 9:00 AM MST to February 21, 11:00 PM MST
- Where
- Teton & Gros Ventre Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 43.002, -109.948 (the zone’s center; the record gives no point)
Heavy snow fell in portions of the Teton Mountains. The highest amount recorded was 13 inches at Granite Creek.
Winter Storm, Salt River & Wyoming Ranges
- When
- February 20, 1:00 PM MST to February 21, 9:00 PM MST
- Where
- Salt River & Wyoming Ranges forecast zone
- Reported by
- SNOTEL
- Coordinates
- 42.516, -110.286 (the zone’s center; the record gives no point)
Heavy snow fell in portions of the Salt and Wyoming Range. The highest amounts recorded was 15 inches at Blind Bull Summit.
High Wind, Lander Foothills
- When
- February 20, 1:35 PM MST to February 21, 3:37 PM MST
- Where
- Lander Foothills forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
A 63 mph wind gust was measured at the Lander airport. A maximum wind gust of 65 mph was recorded at the weather station on the North Fork of the Popo Agie River.
Winter Storm, Wind River Mountains East
- When
- February 20, 10:00 PM MST to February 21, 9:00 PM MST
- Where
- Wind River Mountains East forecast zone
- Reported by
- SNOTEL
- Coordinates
- 42.904, -109.273 (the zone’s center; the record gives no point)
Heavy snow fell in portions of the Wind River Mountains. The highest amount recorded was 14 inches at the Little Warm River SNOTEL.
High Wind, Natrona County Lower Elevations
- When
- February 21, 12:06 AM MST to 3:50 PM MST
- Where
- Natrona County Lower Elevations forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
Several wind gusts past 58 mph were recorded along Outer Drive south of Casper including a maximum gust of 71 mph. The maximum gust at the Casper airport was 62 mph.
High Wind, Cody Foothills
- When
- February 22, 2:45 AM MST to 3:00 AM MST
- Where
- Cody Foothills forecast zone
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.521, -109.588 (the zone’s center; the record gives no point)
An 80 mph gust was recorded 5 miles WNW of Clark.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, February 19 to 20, 20172 injured · EF2 · 29 events
- High Wind and Heavy Rain in California, February 19 to 20, 2017$3.2 million · 69 kt wind · 6 events
- Flash Flooding and Hail in Texas, February 19 to 20, 2017$202,000 · 78 kt wind · 30 events
- Damaging Winds in Texas, February 19, 2017$100,000 · 66 kt wind · 3 events
- Dense Fog in Kentucky, February 19, 201722 events
- Dense Fog in Missouri, February 19, 201711 events
- High Surf in Hawaii, February 19 to 20, 201711 events
- Dense Fog in Illinois, February 19, 20178 events
- Dense Fog in Montana, February 19 to 20, 20175 events
- Dense Fog in Indiana, February 19, 20174 events
- Damaging Winds in Oklahoma, February 19, 2017$6,000 · 61 kt wind · 4 events
- Funnel Clouds in Arizona, February 19, 20173 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 679130, 679129, 679135, 679136, 679132, 679137, 679131, 679134.